Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 540, NWS Atlanta, GA

August 2, 2008Macon County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 2, 2008, 10:02 PM EDT for Macon County, Georgia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2008, 10:02 PM EDT (02:02 UTC)
Expired
Aug 2, 2008, 10:45 PM EDT
In force
43 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Macon County, GA

The radar

The Robins AFB radar (KJGX), 73 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 10:05 PM EDTTSTM WND DMGGarden Valley, GASEVERAL TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 030205
SVRFFC
GAC193-030245-
/O.NEW.KFFC.SV.W.0540.080803T0202Z-080803T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1002 PM EDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 1045 PM EDT

* AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  UP TO 70 MPH.  THESE STORMS WERE LOCATED ACROSS TALYER COUNTY FROM
  RUPERT TO BUTLER...MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MARSHALLVILLE...HICKS...GARDEN VALLEY...MONTEZUMA AND OGLETHORPE.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3218 8412 3222 8413 3223 8422 3229 8421
      3230 8425 3238 8425 3241 8418 3249 8412
      3252 8407 3249 8402 3251 8391 3248 8392
      3249 8389 3246 8385 3243 8383 3236 8385
      3229 8384 3229 8390 3218 8404
TIME...MOT...LOC 0202Z 307DEG 34KT 3259 8455 3243 8411
          3248 8386

$$
1 follow-up statement
000 
WWUS52 KFFC 030238
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1038 PM EDT SAT AUG 2 2008

GAC193-030248-
/O.EXP.KFFC.SV.W.0540.000000T0000Z-080803T0245Z/
MACON GA-
1038 PM EDT SAT AUG 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR MACON COUNTY EXPIRES AT 1045
PM EDT...

AT 1036 PM EDT...THE THUNDERSTORMS THAT EARLIER PROMPTED THE WARNING 
FOR MACON COUNTY HAVE WEAKENED AND MOVED SOUTH OF THE AREA. SEVERE 
WEATHER IS NO LONGER EXPECTED IN MACON COUNTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT 
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3218 8412 3222 8413 3223 8422 3229 8421
      3230 8425 3238 8425 3241 8418 3249 8412
      3252 8407 3249 8402 3251 8391 3248 8392
      3249 8389 3246 8385 3243 8383 3236 8385
      3229 8384 3229 8390 3218 8404
TIME...MOT...LOC 0238Z 307DEG 34KT 3239 8423 3222 8379
          3227 8354

$$


19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:01 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 2, 9:01 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
901 PM EDT SAT AUG 2 2008

.UPDATE...
EVENING CONVECTION WINDING DOWN ACROSS THE AREA. HAVE REMOVED ALL
COUNTIES FROM THE WATCH AS SEVERE CHANCES HAVE GREATLY DIMINISHED.
COULD STILL SEE ISOLATE THUNDERSTORMS IN THE AREA SOUTH OF ATLANTA
AND ATHENS INTO CENTRAL GEORGIA AND HAVE ADJUSTED POPS
ACCORDINGLY. FORECAST LOWS LOOK ON TRACK...AND HAVE ONLY ADJUSTED
THE HOURLY TEMPS BASED ON CURRENT TRENDS. UPDATED FORECASTS WILL
BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 342 PM EDT SAT AUG 2 2008/

SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
SHORT TERM MODELS ARE IN FAIRLY GOOD AGREEMENT THIS MODEL RUN. THE
UPPER LEVEL SHORT WAVE LOCATED OVER NEW YORK SLOWLY ROTATES ACROSS
NEW ENGLAND THROUGH MONDAY ALLOWING THE UPPER RIDGE OVER THE
CENTRAL PLAINS TO BUILD EASTWARD. WEAK IMPULSES MOVING THROUGH THE
UPPER FLOW...AS WELL AS A WEAK SURFACE TROUGH SLOWLY SINKING
SOUTHWARD WILL AID IN THE DEVELOPMENT OF AFTERNOON AND EVENING
THUNDERSTORMS. COVERAGE OF CONVECTION WILL BE ISOLATED AT BEST.
LOW LEVEL THICKNESS VALUES AND H85 TEMPERATURES ARE INDICATING
THAT AFTERNOON HIGHS WILL REMAIN IN THE 90S. WITH GOOD GULF
MOISTURE AVAILABLE ACROSS THE FORECAST AREA...HEAT INDICES WILL
CLIMB INTO THE UPPER 90S NORTH TO NEAR 102 ACROSS CENTRAL GEORGIA
TOMORROW AND MONDAY.

LONG TERM /TUESDAY THROUGH SATURDAY/...
THE UPPER RIDGE PREVAILS ACROSS THE SOUTHEAST UNTIL FRIDAY WHEN
THE NEXT LOW MOVES ACROSS THE GREAT LAKES AREA. A WEAK SURFACE
BOUNDARY WILL AGAIN TRAVERSE THE AREA LATE IN THE WEEK PROVIDING A
FOCUS FOR SCATTERED CONVECTION. OTHERWISE MAINLY ISOLATED
AFTERNOON AND EVENING CONVECTION WILL CONTINUE. TEMPERATURES WILL
REMAIN IN THE MID 90S EARLY IN THE EXTENDED PERIODS WITH HEAT
INDICES AT OR ABOVE 100.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  97  71  95  70 /  10  20   5  20  10
ATLANTA         74  93  73  95  74 /  10  20  10  20  10
BLAIRSVILLE     66  91  62  92  64 /  10  20   5  20  10
CARTERSVILLE    69  95  66  95  68 /  10  20   5  20  10
COLUMBUS        75  96  77  96  75 /  20  20  20  20  10
GAINESVILLE     73  92  71  94  72 /  10  20   5  20  10
MACON           74  97  73  95  74 /  20  20  20  20  10
ROME            69  96  69  98  68 /  10  20   5  20  10
PEACHTREE CITY  70  94  69  94  70 /  10  20  10  20  10
VIDALIA         73  95  73  95  73 /  20  20  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Aug 2, 6:22 AM EDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
622 AM EDT SAT AUG 2 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
622 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA TODAY
WITH A MOIST AND UNSTABLE AIRMASS OVER THE STATE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND
ALSO THE POTENTIAL FOR DAMAGING WIND GUSTS.

.DISCUSSION...
AN UPPER AIR DISTURBANCE WILL MOVE FROM THE OHIO VALLEY REGION
SOUTHWARD INTO GEORGIA TODAY. WITH A MOIST AND UNSTABLE AIRMASS IN
PLACE...WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP MAINLY THIS
AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS COULD BECOME SEVERE
WITH LIFTED INDEX VALUES RANGING FROM MINUS TWO TO MINUS
FOUR...AND CAPES RANGING FROM 1500 TO 2000. LOCALLY HEAVY RAIN IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS MAINLY CENTRAL GEORGIA SUNDAY
AND MONDAY...THEN THERE IS A CHANCE OF THUNDERSTORMS NORTH AND
CENTRAL SECTIONS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Aug 2, 9:38 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
938 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 W BLAINE              34.51N 84.63W
08/02/2008  E1.00 INCH       PICKENS            GA   PUBLIC

&&

MGRIESIN
Local storm report, Aug 2, 9:44 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
944 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             DRY BRANCH              32.80N 83.50W
08/02/2008  E1.00 INCH       BIBB               GA   COUNTY OFFICIAL

&&

SNELSON
Local storm report, Aug 2, 9:49 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
949 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             7 SW JASPER             34.40N 84.52W
08/02/2008  E0.88 INCH       PICKENS            GA   PUBLIC

&&

MGRIESIN
Local storm report, Aug 2, 9:54 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
954 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     THE ROCK                32.96N 84.24W
08/02/2008                   UPSON              GA   EMERGENCY MNGR

            NUMEROUS TREES DOWN...SOME ON HOMES AND VEHICLES.

&&

SNELSON
Local storm report, Aug 2, 10:00 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1000 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     THE ROCK                32.96N 84.24W
08/02/2008                   UPSON              GA   EMERGENCY MNGR

            NUMEROUS TREES DOWN...SOME ON HOMES AND VEHICLES.

&&
CORRECTED TIME

SNELSON
Local storm report, Aug 2, 10:02 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1002 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             3 E KENNESAW            34.02N 84.56W
08/02/2008  E0.75 INCH       COBB               GA   PUBLIC

            PENNY SIZE HAIL REPORTED AT EXIT 3 ON I-575.

&&

MGRIESIN

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:03 PM EDTSevere Thunderstorm WarningFFCNewton29 min
Aug 2, 8:08 PM EDTSevere Thunderstorm WarningFFCClayton, Coweta, Fayette, Henry, Spalding52 min
Aug 2, 8:18 PM EDTSevere Thunderstorm WarningFFCWilkes42 min
Aug 2, 8:29 PM EDTSevere Thunderstorm WarningFFCGreene, Oglethorpe, Taliaferro31 min
Aug 2, 9:06 PM EDTSevere Thunderstorm WarningFFCBibb39 min
Aug 2, 9:31 PM EDTSevere Thunderstorm WarningFFCTwiggs44 min
Aug 2, 9:47 PM EDTSevere Thunderstorm WarningFFCTalbot, Taylor58 min
Aug 2, 10:10 PM EDTSevere Thunderstorm WarningFFCMarion, Talbot50 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.